- About Us
- Surgical Weight Loss
- Non-Surgical Weight Loss
- News & Events
- Contact Us
Did you know that your pills may be causing you heartburn or reflux?
Volume One / Number Five
There have been several recent research studies that validate and confirm our suspicions that some of the medications and vitamin supplements may be causing your heartburn or reflux. This is a very significant finding, because heartburn or painful swallowing are symptoms associated with having your band being too tight or in the "Red Zone." This usually means that an "unfill" or removing fluid from the band may be a required intervention.
A recent patient care presentation conducted by John Hopkins Medical Center, published in the Journal of Gastroenterology and Hepatology found that esophageal injury can be caused by medications or pills. The researchers found that the size, shape and how easily the pill dissolves and the amount of time the medication stays in contact with the esophagus are the most common characteristics associated with "pill esophagitis." The symptoms of pill esophagitis include painful swallowing, persistent pain or discomfort behind the sternum or breast bone. The patient that presented in the case study was admitted to the hospital for chest pain. After she had a negative cardiac workup, the diagnosis was made that the patient had a pill lodged in her esophagus. The patient’s symptoms improved after she started to crush her medications and ensuring that she remained in an upright position and drank 6-8oz of fluid with the medication.
Another study conducted by Dr. Joel E. Richter, also found that pills may cause esophagitis. Dr Richter found that the most common site of pill-induced injury is the lower 2/3 of the esophagus and the GE junction, which is where the esophagus and the stomach meet. Keep in mind that the patients who were studied were not surgical weight-loss patients. Gastric banding as well as gastric bypass are restrictive procedures where the food ingested is slowed down, as well as decreased. Therefore, we believe that the incidence of pill esophagitis is higher in our patient population. Dr Richter found that the medications that were the most common offenders were aspirin, naproxen or NSAIDS, potassium chloride, quinidine, ascorbic acid (vitamin C) and ferrous sulfate (Iron). Dr Richter also noted that most patients’ symptoms improved within one week of stopping the pills suspected as causing the esophagitis, as well as starting treatment with an acid inhibitor (PPI).
Based on the current research and information available, Dr’s Christine Ren-Fielding and Dr George Fielding have made the following recommendations:
- Vitamins and supplements must be either liquid, chewable or dissolve easily. Vitamin supplements and iron are a necessity to ensure that the patient has adequate nutritional levels. Most supplements are large and may increase the likelihood of the pill getting stuck and causing esophagitis. The same applies to prescribed medications; ask your prescribing practitioner if your medication is available in liquid, chewable or crushable form. Medications that come in extended release are usually not meant to be crushed.
- Take your early medications a little later and your late medications earlier. Taking your medications too early or too late may also contribute to the pill esophagitis. Ask your prescribing clinician if it is okay to take your medications later in the day for your morning doses and your night medication a little early.
The rational for changing your medication administration time is that the band usually feels tighter in the morning and relaxes and loosens as the day progresses. If you take a pill too early, you increase the chance of the pill getting stuck. Taking the night or evening dose just before lying down or going to bed also increases the chance of the pill sitting in your esophagus or pouch, causing the esophagitis. Therefore, you must take your medication or pill at least one–to-two hours before reclining, with enough liquid to clear the pill through your pouch or band.
After having read these articles in preparation to write this article, I realized that there are many patients who have had their band loosened because of "pill esophagitis" and not necessarily because the band was too tight. The best treatment for this condition is prevention.